Hail, Polk
- When
- July 13, 5:21 PM EST
- Where
- Polk County, 3 mi W of Lake Wales
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 27.900, -81.629
Quarter size hail damaged vehicles at a soft ball tournament.
An isolated severe thunderstorm developed along the west coast sea breeze front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
An isolated severe thunderstorm developed along the west coast sea breeze front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jul 13, 12:38 PM EST, 4 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 138 PM EDT FRI JUL 13 2007 .SHORT TERM (TONIGHT-SUNDAY)...BROAD UPPER LONGWAVE TROF CONTINUES OVER MUCH OF THE EASTERN U.S. NOW DOWN INTO THE DEEP SOUTH WEAKENING UPPER RIDGE IN THE REGION. STALLED SHEARED VORT MAX OVER N FL TO REMAIN IN PLACE THRU SUN. MODELS DEEPEN SHORTWAVE DROPPING INTO THE N CENTRAL GULF SUN AND KEEP ATMOSPHERE MOIST AND UNSTABLE OVER THE AREA. SFC RIDGE AXIS HOLDS OVER S FL TON-SAT WITH SW FLOW OVER THE AREA SLOW NWARD DRIFT OF AXIS SUN TO TRANSITION TO S-SE FLOW. WILL KEEP PERSISTENCE FCST FOR TONIGHT-SAT-SAT NT WITH TYPICAL SW FLOW PRECIP PATTERN. HAVE ONLY HAD TO MAKE MINOR ADJUSTMENTS TO GRIDS AND GFS. MOS APPEARS WAY TOO GENEROUS WITH HIGH POPS SO WILL LEAN ON SCATTERED NAM MOS POPS. WITH SW FLOW BEST AREAL COVERAGE OF CONVECTION SHOULD BE INLAND AREAS. TEMPS CONTINUE TO RUN SLIGHTLY ABOVE NORMAL. .LONG TERM (SUN NIGHT-FRIDAY)...LATEST MODEL DATA SUGGESTS THE HIGH PRESSURE OVER THE AREA AT THE LOWER AND MID LEVELS WILL SLOWLY BEGIN LIFTING NORTHWARD...REACHING THE GEORGIA/SOUTH CAROLINA AREA BY TUESDAY. AS THE RIDGE LIFTS WINDS AT THE SURFACE WILL BECOME EASTERLY WHICH WILL MAKE IT DIFFICULT FOR THE AFTERNOON WEST COAST SEA BREEZE TO DOMINATE. HOWEVER...EVEN A WEAK SEA BREEZE WILL BE ENOUGH TO ENHANCE AFTERNOON CONVECTION NEAR THE COAST WHILE THE EASTERLY FLOW WILL HELP PUSHING EAST COAST CONVECTION INLAND AND INTO OUR INTERIOR COUNTIES EACH DAY. THEREFORE...40/30 POPS REMAIN IN THE FORECAST WITH SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED EACH AFTERNOON. TEMPERATURES WILL REMAIN VERY NEAR OR RIGHT AT CLIMO WITH MORNING LOWS IN THE MID TO UPPER 70S...AND AFTERNOON MAXS IN THE LOWER TO MID 90S. && .AVIATION...A FEW SHOWERS ARE STILL DEVELOPING OVER THE COASTAL WATERS AND MAY BRING BRIEF MVFR CONDITIONS FROM SRQ NORTH TO TPA/PIE THROUGH LATE IN THE AFTERNOON. VCSH REMAIN IN THE TAFS WITH SOME THUNDERSTORMS IN THE VICINITY EXPECTED DURING THE EARLY AFTERNOON HOURS...THEN MOST OF THE SIGNIFICANT CONVECTION WILL MOVE FURTHER INLAND LATER IN THE AFTERNOON. FMY AND RSW WILL ALSO EXPERIENCE SOME AFTERNOON SHOWERS WITH...OCCASIONAL LIGHTNING...WHICH MAY LINGER AROUND THOSE TAF SITES THROUGH THE EARLY EVENING HOURS. && .MARINE...WEAK HIGH PRESSURE RIDGE AXIS OVER S FL AND SE GULF TONIGHT-SAT TO SLOWLY LIFT OVER CENTRAL WATERS SUN-MON THEN OVER N GULF LATER NEXT WEEK. WINDS AND SEAS EXPECTED TO STAY FAIRLY LIGHT AND BELOW HIGHLIGHTS. && .FIRE WEATHER...MIN RH ABOVE CRITICAL LEVELS. && .PRELIMINARY POINT TEMPS/POPS... TPA 80 91 78 91 / 20 40 20 40 FMY 77 94 76 93 / 20 40 20 40 GIF 77 93 76 93 / 20 50 20 50 SRQ 78 91 76 90 / 20 40 20 40 BKV 74 92 73 91 / 20 50 20 40 SPG 80 91 80 90 / 20 40 20 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE...RH LONG TERM/AVIATION...AR
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 500 AM EDT FRI JUL 13 2007 FLZ039-042-043-048>052-055>057-060>062-065-131400- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 500 AM EDT FRI JUL 13 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... THE SURFACE RIDGE AXIS WILL REMAIN ACROSS SOUTH FLORIDA CONTINUING THE LOW LEVEL SOUTHWEST FLOW. ISOLATED THUNDERSTORMS OVER THE COASTAL WATERS WILL CONTINUE TO DRIFT ONSHORE EARLY THIS MORNING AND BECOME SCATTERED AS THEY MOVE INLAND DURING THE LATE MORNING AND AFTERNOON HOURS. HIGHEST RAIN CHANCES WILL ONCE AGAIN BE ACROSS INLAND PORTIONS OF WEST CENTRAL AND SOUTHWEST FLORIDA. THUNDERSTORMS THAT DEVELOP TODAY WILL CONTAIN BRIEF MODERATE TO HEAVY DOWNPOURS... GUSTY WINDS AND FREQUENT DEADLY CLOUD TO GROUND LIGHTNING. IF A THUNDERSTORM APPROACHES YOUR LOCATION...MOVE INDOORS IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THE THUNDER YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ...THUNDERSTORM IMPACT... SOUTH TO SOUTHWEST FLOW WILL CONTINUE ON SATURDAY WITH ISOLATED THUNDERSTORMS OVER THE COASTAL WATERS MOVING ONSHORE DURING THE MORNING AND THEN BECOMING SCATTERED AS THEY MOVE INLAND DURING THE AFTERNOON. FOR SUNDAY THROUGH THURSDAY THE RIDGE AXIS WILL GRADUALLY DRIFT NORTH INTO NORTH FLORIDA SETTING UP A MORE TYPICAL SCATTERED AFTERNOON AND EVENING THUNDERSTORM PATTERN...BRINGING A RISK FOR BRIEF HEAVY DOWNPOURS AND GUSTY WINDS...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. PRC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 1253 PM EDT FRI JUL 13 2007 FLZ057-131800- HIGHLANDS- 1253 PM EDT FRI JUL 13 2007 ...STRONG THUNDERSTORMS WILL AFFECT MOST OF HIGHLANDS COUNTY UNTIL 200 PM EDT... A CLUSTER OF STRONG THUNDERSTORMS... MOVING NORTHEAST AT 10 MPH...WILL AFFECT THE MENTIONED AREA INCLUDING LAKE PLACID...SEBRING...LORIDA...ARCHBOLD AND VENUS UNTIL 200 PM EDT. GUSTY WINDS UP TO 40 MPH ARE POSSIBLE. FREQUENT DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THESE STORMS ARE CAPABLE OF PRODUCING PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AT TIMES. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR CAUSE HYDROPLANING. SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS. REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION AR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 413 PM EDT FRI JUL 13 2007 FLZ049-132100- PASCO- 413 PM EDT FRI JUL 13 2007 ...STRONG THUNDERSTORM WILL AFFECT NORTH PASCO COUNTY... A THUNDERSTORM...NEARLY STATIONARY...WILL AFFECT DADE CITY NORTH...DADE CITY AND NEAR LACOOCHEE...UNTIL 500 PM EDT. GUSTY WINDS UP TO 30 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING IS EXPECTED. IF CAUGHT OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 527 PM EDT FRI JUL 13 2007 FLZ052-132230- POLK- 527 PM EDT FRI JUL 13 2007 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AND SOUTHWEST POLK COUNTY... A LINE OF STRONG THUNDERSTORMS ARE NEARLY STATIONARY FROM LAKE HAMILTON TO WINTER HAVEN AND WAHNETA...SOUTHWEST TO NEAR FORT MEAD. THIS LINE WILL REMAIN STATIONARY NEAR THESE LOCATIONS UNTIL 630 PM EDT. GUSTY WINDS UP TO 40 MPH AND HALF INCH SIZE HAIL WILL OCCUR. EXCESSIVE CLOUD TO GROUND LIGHTNING IS EXPECTED IF OUTSIDE...CROUCH DOWN IN A LOW SPOT...AWAY FROM TALL OBJECTS. IF INDOORS...REFRAIN FROM USING ELECTRICAL APPLIANCES. TORRENTIAL RAINS WILL CAUSE PONDING OF WATER ON ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. NP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
547 PM EDT FRI JUL 13 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 1 SE HAINES CITY 28.10N 81.62W
07/13/2007 E0.50 INCH POLK FL TRAINED SPOTTER
REPORTED NEAR LAKE MARION. WIND GUSTS 20 MPH. MARBLE TO
DIME SIZE.
&&
NOAHThe Tampa radar (KTBW), 79 km away, was scanning. The volume nearest the first event began at 22:20 UTC.
1 hail. Local standard time, as filed.
Quarter size hail damaged vehicles at a soft ball tournament.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39180.